It’s that time of year again.
The weather is giving us all whiplash and it’s not fun. Even the plants don’t know what’s going on. I may or may not have tulips this year because of this ridiculous back and forth weather. But that’s not all that’s happening. There are a lot of illnesses going around right now, flu and strep among them. I got strep myself. For New Year’s even. I think this was the first year ever that I didn’t see midnight. Not that I would have been doing anything fun if I had. I was dealing with a fever for two and a half days. And while I can’t say for sure how I contracted the infection, I have a strong feeling that it has much to do with the weather. Hard to know where it came from when you aren’t around anyone else with it.
So once I finally felt like crawling out of my cocoon, I went to the doctor and was prescribed antibiotics and steroids. Ugh. Fine. But then it dawned on me: I had to cancel all of my own appointments until after I was done with my meds. No! I needed that massage appointment! And my brows were ready for their wax!
Why did I have to cancel those appointments? I was no longer contagious, right? Yes, however, there are more issues beyond being contagious that we, as practitioners, have to be concerned about. Since it’s the sniffly season, let’s talk specifically about antibiotics and steroids.
There are a few things we have to take into consideration when a client says they’re on antibiotics.
1. Is it possible to spread the infection? Just because you are no longer contagious doesn’t mean you are no longer infected. In terms of massage, this is something we must ask. It is possible to do more harm than good in this situation, even though massage is great at giving a boost to the immune system.
2. Has your skin become sensitized? This one is for massage, waxing, facials, and other body treatments. Antibiotics and steroids can have many different affects on different people, however if the instructions say you should stay out of the sun, and even if they don’t, chances are your skin may have negative reactions to the temperature of wax or hot stones, different products like body muds or cleansers, or the friction of massage.
3. Has the skin become thin? This one is more specific to waxing, but can include all face and body treatments. In terms of waxing, those medications can cause the skin to thin just enough that it lifts when being waxed. Lifted skin when waxing can cause scabs, scars, and a possibility of lifting again in the future. In terms of massage, too much friction could cause small tears in the skin. Although this one is a little more uncommon, it’s still something to think about.
Since these are some concerns we have to consider to take care of you and protect ourselves, we err on the side of caution when it comes to medications like antibiotics and steroids. We ask that you let us know as soon as you can about your situation so we can get you rescheduled. Appointments should be made a minimum of 48 hours past the last dose of those medications. If you come in while on those medications, we will not perform any services and need to reschedule immediately. This is to protect you from harm and adverse reactions as much as it is to protect us from accidentally causing you such problems.
We hope that the new year brings you health, wealth, and happiness.
Have a beautiful day!!